Geometric renormalization of large energy wave maps
Journées équations aux dérivées partielles (2004), article no. 11, 32 p.

There has been much progress in recent years in understanding the existence problem for wave maps with small critical Sobolev norm (in particular for two-dimensional wave maps with small energy); a key aspect in that theory has been a renormalization procedure (either a geometric Coulomb gauge, or a microlocal gauge) which converts the nonlinear term into one closer to that of a semilinear wave equation. However, both of these renormalization procedures encounter difficulty if the energy of the solution is large. In this report we present a different renormalization, based on the harmonic map heat flow, which works for large energy wave maps from two dimensions to hyperbolic spaces. We also observe an intriguing estimate of “non-concentration” type, which asserts roughly speaking that if the energy of a wave map concentrates at a point, then it becomes asymptotically self-similar.

@article{JEDP_2004____A11_0,
     author = {Tao, Terence},
     title = {Geometric renormalization of large energy wave maps},
     journal = {Journ\'ees \'equations aux d\'eriv\'ees partielles},
     publisher = {Groupement de recherche 2434 du CNRS},
     year = {2004},
     doi = {10.5802/jedp.11},
     mrnumber = {2135366},
     zbl = {02161537},
     language = {en},
     url = {http://www.numdam.org/item/JEDP_2004____A11_0}
}
Tao, Terence. Geometric renormalization of large energy wave maps. Journées équations aux dérivées partielles (2004), article  no. 11, 32 p. doi : 10.5802/jedp.11. http://www.numdam.org/item/JEDP_2004____A11_0/

[1] B.K. Berger, P. T. Chrusciel, V. Moncrief, On “asymptotically flat” spacetimes with G 2 invariant Cauchy surfaces, Ann. Physics 237 (1995), 322–354. | MR 1314228 | Zbl 0967.83507

[2] P. Bizon, T. Chmaj, Z. Tabor, Formation of singularities for equivariant 2+1 dimensional wave maps into two-sphere, Nonlinearity 14 (2001), no. 5, 1041–1053. | MR 1862811 | Zbl 0988.35010

[3] J. Bourgain, Global well-posedness of defocusing 3D critical NLS in the radial case, JAMS 12 (1999), 145-171. | MR 1626257 | Zbl 0958.35126

[4] J. Bourgain, New global well-posedness results for non-linear Schrödinger equations, AMS Publications, 1999.

[5] T. Cazenave, J. Shatah, A.S. Tahvildar-Zadeh, Harmonic maps of the hyperbolic space and development of singularities in wave maps and Yang-Mills fields, Ann. Inst. H. Poincaré Phys. Théor.68 (1998), 315-349. | Numdam | MR 1622539 | Zbl 0918.58074

[6] Y. Choquet-Bruhat, Global existence theorems for hyperbolic harmonic maps, Ann. Inst. H. Poincare Phys. Theor. 46 (1987), 97–111. | Numdam | MR 877997 | Zbl 0608.58018

[7] D. Christodoulou, A. Tahvildar-Zadeh, On the regularity of spherically symmetric wave maps, Comm. Pure Appl. Math, 46 (1993), 1041–1091. | MR 1223662 | Zbl 0744.58071

[8] J. Colliander, M. Keel, G. Staffilani, H. Takaoka, T. Tao, Global well-posedness and scattering in the energy space for the critical nonlinear Schrödinger equation in 3 , preprint.

[9] P. D’Ancona, V. Georgiev, On the continuity of the solution operator of the wave maps system, preprint.

[10] J. Eells, H. Sampson, Harmonic mappings of Riemannian manifolds, Amer. J. Math. 86 (1964), 109–160. | MR 164306 | Zbl 0122.40102

[11] A. Freire, S. Müller, M. Struwe, Weak compactness of wave maps and harmonic maps, Ann. Inst. H. Poincare Anal. Non Lineaire 15 (1998), no. 6, 725–754. | Numdam | MR 1650966 | Zbl 0924.58011

[12] J. Ginibre, G. Velo, The Cauchy problem for the O(N), CP(N-1), and GC(N,P) models, Ann. Physics, 142 (1982), 393–415. | MR 678488 | Zbl 0512.58018

[13] L. Grafakos, R. Torres, Multilinear Calderón-Zygmund theory, Adv. Math. 165 (1992), 124–164. | MR 1880324 | Zbl 1032.42020

[14] M. Grillakis, On nonlinear Schrödinger equations. , Comm. Partial Differential Equations 25 (2000), no. 9-10, 1827–1844. | MR 1778782 | Zbl 0970.35134

[15] M. Grillakis, Classical solutions for the equivariant wave map in 1+2 dimensions, to appear in Indiana Univ. Math. J.

[16] C. Gu, On the Cauchy problem for harmonic maps defined on two-dimensional Minkowski space, Comm. Pure Appl. Math., 33,(1980), 727–737. | MR 596432 | Zbl 0475.58005

[17] F. Helein, Regularite des applications faiblement harmoniques entre une sur face et une varitee Riemannienne, C.R. Acad. Sci. Paris Ser. I Math., 312 (1991), 591-596. | MR 1101039 | Zbl 0728.35015

[18] J. Isenberg, S. Liebling, Singularity formation in 2+1 wave maps, J. Math. Phys. 43 (2002), no. 1, 678–683. | MR 1872523 | Zbl 1052.58032

[19] M. Keel, Global existence for critical power Yang-Mills-Higgs equations in 3+1 , Commun. in PDE 22 (1997), 1167–1227. | MR 1466313 | Zbl 0884.35134

[20] M. Keel, T. Tao, Endpoint Strichartz Estimates, Amer. Math. J. 120 (1998), 955–980. | MR 1646048 | Zbl 0922.35028

[21] M. Keel, T. Tao, Local and global well-posedness of wave maps on 1+1 for rough data, IMRN 21 (1998), 1117–1156. | MR 1663216 | Zbl 0999.58013

[22] C. Kenig, E. Stein, Multilinear estimates and fractional interpolation, Math. Res. Lett. 6 (1999), 1–15 | MR 1682725 | Zbl 0952.42005

[23] S. Klainerman, On the regularity of classical field theories in Minkowski space-time 3+1 , Prog. in Nonlin. Diff. Eq. and their Applic., 29, (1997), Birkhäuser, 113–150. | MR 1437151 | Zbl 0909.53051

[24] S. Klainerman, PDE as a unified subject, preprint.

[25] S. Klainerman, M. Machedon, Smoothing estimates for null forms and applications, Duke Math. J., 81 (1995), 99–133. | MR 1381973 | Zbl 0909.35094

[26] S. Klainerman, M. Machedon, On the optimal local regularity for gauge field theories, Diff. and Integral Eq. 10 (1997), 1019–1030. | MR 1608017 | Zbl 0940.35011

[27] S. Klainerman, I. Rodnianski, On the global regularity of wave maps in the critical Sobolev norm, IMRN 13 (2001), 656–677. | MR 1843256 | Zbl 0985.58009

[28] S. Klainerman, I. Rodnianski, Sharp trace theorems for null hypersurfaces on Einstein metrics with finite curvature flux, preprint. | MR 2221255 | Zbl 05029445

[29] S. Klainerman, S. Selberg, Remark on the optimal regularity for equations of wave maps type, C.P.D.E., 22 (1997), 901–918. | MR 1452172 | Zbl 0884.35102

[30] S. Klainerman, S. Selberg, Bilinear estimates and applications to nonlinear wave equations, preprint. | Zbl 01782982

[31] J. Krieger, Global regularity of wave maps from 3+1 to H 2 , CMP 238 (2003), 333–366. | MR 1990880 | Zbl 1046.58010

[32] J. Krieger, Global regularity of wave maps from 2+1 to H 2 . Small energy, preprint. | Zbl 1099.58010

[33] O.A. Ladyzhenskaya, V.I. Shubov, Unique solvability of the Cauchy problem for the equations of the two dimensional chiral fields, taking values in complete Riemann manifolds, J. Soviet Math., 25 (1984), 855–864. (English Trans. of 1981 Article.) | Zbl 0531.58017

[34] P. Li, L. Tam, The heat equation and harmonic maps of complete manifolds, Invent. Math. 105 (1991), no. 1, 1–46. | MR 1109619 | Zbl 0748.58006

[35] G. Liao, L. Tam, On the heat equation for harmonic maps from noncompact manifolds, Pacific J. Math. 153 (1992), no. 1, 129–145. | MR 1145918 | Zbl 0723.58017

[36] S. Müller, M. Struwe, Global existence of wave maps in 1+2 dimensions with finite energy data, Topol. Methods Nonlinear Anal. 7 (1996), 245–259. | MR 1481698 | Zbl 0896.35086

[37] C. Muscalu, T. Tao, C. Thiele, Multilinear operators given by singular multipliers, J. Amer. Math. Soc. 15 (2002), 469–496. | MR 1887641 | Zbl 0994.42015

[38] A. Nahmod, A. Stefanov, K. Uhlenbeck, On the well-posedness of the wave map problem in high dimensions, Comm. Anal. Geom. 11 (2003), 49–83. | MR 2016196 | Zbl 1085.58022

[39] K. Nakanishi, Local well-posedness and Illposedness in the critical Besov spaces for semilinear wave equations with quadratic forms, Funk. Ekvac. 42 (1999), 261-279. | MR 1718767 | Zbl 02112699

[40] K. Nakanishi, Energy scattering for non-linear Klein-Gordon and Schrodinger equations in spatial dimensions 1 and 2, JFA 169 (1999), 201–225. | MR 1726753 | Zbl 0942.35159

[41] D. Oberlin, E. Stein, Mapping properties of the Radon transform, Indiana U. Math. J. 31 (1982), 641–650. | MR 667786 | Zbl 0548.44003

[42] K. Pohlmeyer, Integrable Hamiltonian systems and interaction through quadratic constraints, Comm. Math. Phys., 46 (1976), 207–221. | MR 408535 | Zbl 0996.37504

[43] R. Schoen, Analytic aspects of the harmonic map problem, Math. Sci. Res. Inst. Publ. 2 (1984), Springer, Berlin, 321–358. | MR 765241 | Zbl 0551.58011

[44] R. Schoen, S.T. Yau, Harmonic maps and the topology of stable hypersurfaces and manifolds with non-negative Ricci curvature, Comment. Math. Helv. 51 (1976), no. 3, 333–341. | MR 438388 | Zbl 0361.53040

[45] S. Selberg, Multilinear space-time estimates and applications to local existence theory for non-linear wave equations, Princeton University Thesis.

[46] J. Shatah, Weak solutions and development of singularities of the SU(2) σ-model. Comm. Pure Appl. Math., 41 (1988), 459–469. | MR 933231 | Zbl 0686.35081

[47] J. Shatah, The Cauchy problem for harmonic maps on Minkowski space, in Proceed. Inter. Congress of Math. 1994, Birkhäuser, 1126–1132. | MR 1404012 | Zbl 0853.58104

[48] J. Shatah, W. Strauss, Breathers as homoclinic geometric wave maps, Physics D 99 (1996), 113–133. | MR 1439454 | Zbl 0890.58009

[49] J. Shatah, M. Struwe, Regularity results for non-linear wave equations, Ann. of Math. 138 (1993) 503–518. | MR 1247991 | Zbl 0836.35096

[50] J. Shatah, M. Struwe, Geometric Wave Equations, Courant Lecture Notes in Mathematics 2 (1998) | MR 1674843 | Zbl 0993.35001

[51] J. Shatah, M. Struwe, The Cauchy problem for wave maps, IMRN 11 (2002) 555–571. | MR 1890048 | Zbl 1024.58014

[52] J. Shatah, A. Tavildar-Zadeh, Regularity of harmonic maps from the Minkowski space into rotationally symmetric manifolds., Comm. Pure Appl. Math. 45 (1992), 947–971. | MR 1168115 | Zbl 0769.58015

[53] J. Shatah, A. Tavildar-Zadeh, On the Cauchy problem for equivariant wave maps, Comm. Pure Appl. Math., 47 (1994), 719 – 753. | MR 1278351 | Zbl 0811.58059

[54] J. Shatah, A. Tavildar-Zadeh, On the stability of stationary wave maps, Comm. Math. Phys., 185 (1996), 231 – 256. | MR 1463041 | Zbl 0877.58054

[55] T. Sideris, Global existence of harmonic maps in Minkowski space, Comm. Pure Appl. Math., 42 (1989),1–13. | MR 973742 | Zbl 0685.58016

[56] C. D. Sogge, Lectures on Nonlinear Wave Equations, Monographs in Analysis II, International Press, 1995. | MR 1715192 | Zbl 1089.35500

[57] E. M. Stein, Harmonic Analysis, Princeton University Press, 1993. | MR 1232192 | Zbl 0821.42001

[58] M. Struwe, On the evolution of harmonic mappings of Riemannian surfaces, Comment. Math. Helv. 60 (1985), no. 4, 558–581. | MR 826871 | Zbl 0595.58013

[59] M. Struwe, Wave Maps, in Nonlinear Partial Differential Equations in Geometry and Physics, Prog. in Nonlin. Diff. Eq. and their Applic., 29, (1997), Birkhäuser, 113–150. | MR 1437153 | Zbl 0869.53017

[60] M. Struwe, Radially symmetric wave maps from the (1+2)-dimensional Minkowski space to a sphere, Math Z. 242 (2002), 407–414. | MR 1985457 | Zbl 1052.58034

[61] M. Struwe, Radially symmetric wave maps from (1+2)-dimensional Minkowski space to general targets, Calc. Var. 16 (2003), 431–437. | MR 1971037 | Zbl 1039.58033

[62] M. Struwe, Equivariant wave maps in two dimensions, preprint.

[63] T. Tao, Ill-posedness for one-dimensional wave maps at the critical regularity, Amer. J. Math. 122 (2000), 451–463. | MR 1759884 | Zbl 0966.35135

[64] T. Tao, Global regularity of wave maps I. Small critical Sobolev norm in high dimension, IMRN 7 (2001), 299-328. | MR 1820329 | Zbl 0983.35080

[65] T. Tao, Global regularity of wave maps II. Small energy in two dimensions, submitted, Comm. Math. Phys. | MR 1869874 | Zbl 1020.35046

[66] D. Tataru, Local and global results for wave maps I, Comm. PDE 23 (1998), 1781–1793. | MR 1641721 | Zbl 0914.35083

[67] D. Tataru, On global existence and scattering for the wave maps equation, Amer. J. Math. 123 (2001), no. 1, 37–77. | MR 1827277 | Zbl 0979.35100

[68] D. Tataru, Rough solutions for the wave maps equation, preprint. | Zbl 02164530

[69] D. Tataru, The wave maps equation, preprint. | MR 2043751 | Zbl 1065.35199